Alert archive / Michigan / Gale Warnings in 2008
Gale Warning 22, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Dec 5, 2008, 5:09 AM EST. It took effect at Dec 5, 2008, 7:00 PM EST. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2008, 5:09 AM EST (10:09 UTC)
- In effect from
- Dec 5, 2008, 7:00 PM EST
- Expired
- Dec 7, 2008, 3:45 AM EST
- In force
- 33 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted, in the capitals the NWS used until 2016.
637 WHUS73 KGRR 051009 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 509 AM EST FRI DEC 5 2008 ...STRONG WINDS EXPECTED TONIGHT THROUGH SATURDAY NIGHT... AN AREA OF LOW PRESSURE WILL APPROACH THE AREA LATE TONIGHT AND DURING THE MORNING HOURS ON SATURDAY. WINDS WILL INCREASE OUT OF THE SOUTHWEST BEGINNING THIS EVENING AND WILL CONTINUE INTO SATURDAY. AS THE COLD FRONT MOVES THROUGH THE AREA...WINDS WILL BECOME NORTHWEST. WINDS WILL DIMINISH A BIT BY SUNDAY MORNING. LMZ844>849-051815- /O.EXT.KGRR.SC.Y.0083.000000T0000Z-081206T0000Z/ /O.NEW.KGRR.GL.W.0022.081206T0000Z-081207T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 509 AM EST FRI DEC 5 2008 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EST SUNDAY. NORTHWEST WINDS OF 15 TO 25 MPH WILL EVENTUALLY BECOME SOUTHWEST BY LATER IN THE DAY. WINDS ARE EXPECTED TO INCREASE TO GALES LATER THIS EVENING. SOUTHWEST GALES WILL THEN REMAIN INTO THE DAY ON SATURDAY BEFORE A COLD FRONT WILL MOVE THROUGH AND WINDS WILL BECOME NORTHWEST. WINDS WILL FINALLY DIMINISH A BIT LATE SATURDAY NIGHT. WAVES ARE EXPECTED TO REMAIN GREATER THAN 6 FEET THROUGH MOST OF THE WEEKEND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ NJJ
8 follow-up statements
282 WHUS73 KGRR 051448 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 948 AM EST FRI DEC 5 2008 ...STRONG WINDS EXPECTED TONIGHT THROUGH SATURDAY NIGHT... AN ALBERTA CLIPPER WILL APPROACH THE AREA LATE TONIGHT AND CROSS MICHIGAN DURING THE DAY TIME HOURS ON SATURDAY. WINDS WILL INCREASE OUT OF THE SOUTHWEST BEGINNING THIS EVENING AND WILL CONTINUE INTO SATURDAY. AS THE COLD FRONT MOVES THROUGH THE AREA...WINDS WILL BECOME NORTHWEST. WINDS WILL DIMINISH A BIT BY SUNDAY MORNING. LMZ844>849-052300- /O.CON.KGRR.SC.Y.0083.000000T0000Z-081206T0000Z/ /O.CON.KGRR.GL.W.0022.081206T0000Z-081207T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 948 AM EST FRI DEC 5 2008 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EST SUNDAY... WEST WINDS OF 15 TO 25 MPH WILL EVENTUALLY BECOME SOUTHWEST BY LATE AFTERNOON. WINDS ARE EXPECTED TO INCREASE TO GALES LATER THIS EVENING. SOUTHWEST GALES WILL THEN REMAIN INTO THE DAY ON SATURDAY BEFORE A COLD FRONT WILL MOVE THROUGH AND WINDS WILL BECOME NORTHWEST. WINDS WILL FINALLY DIMINISH A BIT LATE SATURDAY NIGHT. WAVES ARE EXPECTED TO REMAIN GREATER THAN 6 FEET THROUGH MOST OF THE WEEKEND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ WDM
000 WHUS73 KGRR 052123 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 423 PM EST FRI DEC 5 2008 ...GALE FORCE WINDS EXPECTED TONIGHT THROUGH SATURDAY NIGHT... AS THE ALBERTA CLIPPER WILL APPROACH THE AREA LATE TONIGHT AND CROSS MICHIGAN DURING THE DAY TIME HOURS ON SATURDAY. WINDS WILL INCREASE TO GALE FORCE FROM THE SOUTHWEST LATER THIS EVENING AND WILL CONTINUE INTO SATURDAY. AS THE COLD FRONT MOVES THROUGH THE AREA...WINDS WILL BECOME NORTHWEST AND GALES WILL CONTINUE UNTIL AFTER MIDNIGHT. THEN WINDS WILL DIMINISH BY SUNDAY MORNING. LMZ844>849-060530- /O.CON.KGRR.SC.Y.0083.000000T0000Z-081206T0000Z/ /O.CON.KGRR.GL.W.0022.081206T0000Z-081207T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 423 PM EST FRI DEC 5 2008 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... A GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY. A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING. SOUTHWEST WINDS OF 15 TO 25 MPH WILL INCREASE TO GALES LATER THIS EVENING. SOUTHWEST GALES WILL THEN REMAIN INTO THE DAY ON SATURDAY BEFORE A COLD FRONT WILL MOVE THROUGH AND WINDS WILL BECOME NORTHWEST. WINDS WILL FINALLY DIMINISH TOWARD SUNDAY MORNING. WAVES ARE EXPECTED TO REMAIN GREATER THAN 6 FEET THROUGH MOST OF THE WEEKEND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ WDM
567 WHUS73 KGRR 060324 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1024 PM EST FRI DEC 5 2008 ...GALE FORCE WINDS OVERNIGHT THROUGH SATURDAY NIGHT... GALE FORCE SOUTHWEST WINDS WILL CONTINUE OVERNIGHT IN ADVANCE OF THE APPROACHING CLIPPER SYSTEM. WINDS WILL BECOME NORTHWEST BEHIND THAT SYSTEM SATURDAY AFTERNOON AND GALES WILL CONTINUE THROUGH LATE SATURDAY NIGHT. WINDS WILL DIMINISH SOMEWHAT BY SUNDAY MORNING. LMZ844>849-061130- /O.CON.KGRR.GL.W.0022.000000T0000Z-081207T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1024 PM EST FRI DEC 5 2008 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... SOUTHWEST GALES TO 35 KNOTS WILL CONTINUE OVERNIGHT. WINDS WILL BECOME NORTHWEST BEHIND THAT SYSTEM SATURDAY AFTERNOON AND GALES WILL CONTINUE THROUGH LATE SATURDAY NIGHT. WAVES WILL REMAIN GREATER THAN 6 FEET THROUGH MOST OF THE WEEKEND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LAURENS
908 WHUS73 KGRR 060843 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 343 AM EST SAT DEC 6 2008 ...GALE FORCE WINDS TODAY THROUGH TONIGHT... GALE FORCE SOUTHWEST WINDS WILL CONTINUE THIS MORNING IN ADVANCE OF THE APPROACHING CLIPPER SYSTEM. WINDS WILL BECOME NORTHWEST BEHIND THAT SYSTEM THIS AFTERNOON AND GALES WILL CONTINUE THROUGH LATE TONIGHT. WINDS WILL DIMINISH SOMEWHAT BY SUNDAY MORNING. LMZ844>849-061645- /O.CON.KGRR.GL.W.0022.000000T0000Z-081207T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 343 AM EST SAT DEC 6 2008 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... SOUTHWEST GALES TO 35 KNOTS WILL CONTINUE THIS MORNING AND WILL BECOME NORTHWEST GALES TO 35 KNOTS THIS AFTERNOON BEHIND THE CLIPPER SYSTEM. GALES WILL CONTINUE THROUGH LATE TONIGHT. WAVE HEIGHTS OF 8 TO 12 FEET ARE ANTICIPATED TODAY WITH 10 TO 14 FOOT WAVES TONIGHT. WAVES WILL GRADUALLY SUBSIDE TO 3 TO 5 FEET BY LATE SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LAURENS
000 WHUS73 KGRR 061545 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1045 AM EST SAT DEC 6 2008 ...GALE FORCE WINDS TODAY THROUGH TONIGHT... GALE FORCE WINDS WILL REDEVELOP THIS AFTERNOON AS WINDS TURN TO THE NORTHWEST BY MID AFTERNOON. THE GALES WILL CONTINUE THROUGH LATE TONIGHT. WINDS WILL DIMINISH SOMEWHAT BY SUNDAY MORNING. LMZ844>849-062345- /O.CON.KGRR.GL.W.0022.000000T0000Z-081207T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1045 AM EST SAT DEC 6 2008 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... WEST WINDS TO 30 KNOTS LATE THIS MORNING WILL BECOME NORTHWEST GALES BY EARLY THIS AFTERNOON. THE GALES WILL SUBSIDE EARLY SUNDAY MORNING. WAVE HEIGHTS OF 8 TO 12 FEET ARE ANTICIPATED LATE THIS MORNING WILL INCREASE TO 10 TO 14 FOOT WAVES BY EARLY TONIGHT. WAVES WILL GRADUALLY SUBSIDE TO 3 TO 5 FEET BY LATE SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ WDM
000 WHUS73 KGRR 062049 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 349 PM EST SAT DEC 6 2008 LMZ844>849-070500- /O.CON.KGRR.GL.W.0022.000000T0000Z-081207T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 349 PM EST SAT DEC 6 2008 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... NORTHWEST WINDS TO 35 KNOTS ARE EXPECTED TONIGHT OVER THE NEARSHORE LAKE MICHIGAN WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
449 WHUS73 KGRR 070310 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1010 PM EST SAT DEC 6 2008 LMZ844>849-070900- /O.CON.KGRR.GL.W.0022.000000T0000Z-081207T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1010 PM EST SAT DEC 6 2008 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... NORTHWEST GALES TO 35 KNOTS WILL CONTINUE FOR MUCH OF THE NIGHT. WINDS WILL DIMINISH SOMEWHAT SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LAURENS
712 WHUS73 KGRR 070845 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 345 AM EST SUN DEC 7 2008 LMZ844>849-071645- /O.CAN.KGRR.GL.W.0022.000000T0000Z-081207T0900Z/ /O.NEW.KGRR.SC.Y.0084.081207T0845Z-081207T2200Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 345 AM EST SUN DEC 7 2008 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. THE GALE WARNING HAS BEEN CANCELLED. WAVE HEIGHTS OF 4 TO 7 FEET THIS MORNING WILL GRADUALLY SUBSIDE TO 3 TO 5 FEET THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ LAURENS
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Dec 5, 4:59 AM EST, 10 minutes earlier.
Area forecast discussion, Dec 5, 4:59 AM EST, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 459 AM EST FRI DEC 5 2008 LATEST UPDATE...ALL SECTIONS EXCEPT AVIATION... .SYNOPSIS...(459 AM EST FRI DEC 5 2008) LAKE EFFECT SNOW SHOWERS WILL GRADUALLY DIMINISH ACROSS THE AREA DURING THE DAY TODAY AS A PORTION OF A RIDGE OF HIGH PRESSURE MOVES ACROSS THE AREA TODAY. SNOW IS EXPECTED TO INTENSIFY ACROSS THE AREA THEN OVERNIGHT TONIGHT AS AN AREA OF LOW PRESSURE OVER ALBERTA THIS MORNING APPROACHES THE AREA. MOST AREAS WILL SEE AT LEAST A COUPLE OF INCHES OF SNOW FROM TONIGHT THROUGH SATURDAY NIGHT. HEAVIER AMOUNTS OF SNOW ARE LIKELY NORTHWEST OF A LINE FROM HOLLAND TO BALDWIN AS SOUTHWEST WINDS WILL ALLOW LAKE MICHIGAN TO ENHANCE SNOWFALL. && .SHORT TERM...(459 AM EST FRI DEC 5 2008) (TODAY THROUGH SUNDAY) WE HAVE MAINTAINED THE LAKE EFFECT SNOW ADVISORY FOR THE SW CORNER OF THE CWFA THROUGH NOON TODAY. WE HAVE HOISTED A WINTER STORM WATCH OVER THE NW CORNER OF THE CWFA FOR OVERNIGHT TONIGHT THROUGH SATURDAY NIGHT FOR HEAVY SNOW POTENTIAL. LATEST RADAR IMAGERY SHOWS THE BEST BAND OF LAKE EFFECT STRETCHING FROM HOLLAND...TO HASTINGS...AND THEN TO THE EATON/CALHOUN COUNTY LINE. NUMEROUS SNOW SHOWERS ARE OCCURRING ON BOTH SIDES OF THIS BAND. THE TREND OF THE LAKE EFFECT OVER THE PAST FEW HOURS HAS BEEN A WEAKENING TREND AS THE SHORT WAVE TROUGH THAT MOVED THROUGH THE AREA LAST EVENING HAS NOW PASSED EAST OF THE AREA. INVERSION HTS PEAKED AROUND 8K FT OR SO AS THE WAVE MOVED THROUGH...AND NOW IT WILL GRADUALLY LOWER THROUGH THE MORNING. UNTIL THE INVERSION HEIGHT LOWERS DOWN TO AROUND 4K FEET BY MID MORNING...THERE WILL BE THE POTENTIAL OF A COUPLE MORE INCHES. THE BEST POTENTIAL WILL SHIFT FROM THE CURRENT POSITION OF THE MAIN BAND...TO THE I-96 CORRIDOR AS THE WINDS BACK TO ALMOST DUE WEST BY 12Z. THERE WILL BE A BREAK IN THE ACCUMULATION POTENTIAL THIS AFTERNOON AND EARLY THIS EVENING AS THE INVERSION HEIGHTS DROP WITH SHORT WAVE RIDGING ALOFT AND SFC RIDGING MOVING OVERHEAD. THIS WILL BE SHORT LIVED AS A SHORT WAVE OVER NRN ALBERTA THIS MORNING...WILL RACE SE TO ERN WI BY 12Z SAT. MID AND HIGH CLOUDS WILL MOVE IN AHEAD OF THE WAVE...ALLOWING FOR A DEEP LAYER OF MOISTURE OVERHEAD. SNOW IS EXPECTED TO DEVELOP ACROSS THE AREA FROM THE WNW AFTER MIDNIGHT. SW FLOW AHEAD OF THE SYSTEM WILL TRY TO ADVECT SOME WARMER AIR IN...HOWEVER H850 TEMPS ARE EXPECTED TO WARM ONLY TO AROUND -9 TO -10C. PLENTY OF OVER-LAKE INSTABILITY WILL REMAIN AND WILL COMBINE WITH THE SYNOPTIC FORCING TO ENHANCE SNOWFALL ACROSS THE NW CORNER OF THE CWFA. PAST CASES OF A SW FLOW SUCH AS THIS AND A GOOD DEAL OF LOW LEVEL CONVERGENCE...BOTH SUPPORT HEAVIER SNOW ALONG AND NW OF A LINE FROM HOLLAND TO BALDWIN. MODELS SUPPORT A GENERAL 1-3/2-4 INCH TYPE OF EVENT ACROSS MOST OF THE CWFA. WITH THE DEEP MOISTURE... MODERATE OVER-LAKE INSTABILITY...AND THE BEST FORCING CLOSE TO THE DGZ...WARNING CRITERIA SNOWS ARE VERY POSSIBLE OVER THE NW. WE EXPECT THAT AN ADVISORY WILL EVENTUALLY BE NEEDED SURROUNDING THE WATCH AREA. THE WINDOW OF BEST SNOW OVER THE NW LOOKS TO BE AFTER 06Z TONIGHT AND THROUGH 18Z TOMORROW. AFTER 18Z SAT...THE FLOW BECOMES NW BEHIND THE FRONT. ADDITIONAL SNOWS WILL REMAIN POSSIBLE AFTER 18Z AS THE SNOW TRANSITIONS TO LAKE EFFECT. ENOUGH MOISTURE AND A FAVORABLE FLOW WILL KEEP THE POTENTIAL OF ACCUMULATING SNOW IN THROUGH THE EVENING SAT EVENING. AS THE FLOW BECOMES NW...THE SW COUNTIES WILL BEGIN TO SEE LAKE EFFECT TAKE CHARGE. H850 TEMPS WILL FALL BACK DOWN TO AROUND -17C OR SO BY 12Z SUN. INVERSION HEIGHTS ARE EXPECTED TO REMAIN UP THROUGH 10K FEET THROUGH A GOOD PORTION OF SAT NIGHT. THIS COMBINATION WILL BRING POTENTIAL FOR SOME HEAVIER LAKE EFFECT SNOW ACCUMULATIONS SOUTHWEST OF A LINE FROM HOLLAND TO KALAMAZOO. WE CONTEMPLATED ISSUING A WATCH FOR THIS AREA. HOWEVER WITH THE POTENTIAL OF SIGNIFICANT ACCUMS HOLDING OFF UNTIL MAINLY SAT NIGHT...WE FELT IT WAS BEST TO HOLD OFF FOR NOW WITH EVERYTHING ELSE GOING ON. LAKE EFFECT WILL THEN DIMINISH THROUGH THE DAY ON SUNDAY AS THE UPPER TROUGH PULLS AWAY AND SFC RIDGING MOVES IN. && .LONG TERM...(459 AM EST FRI DEC 5 2008) (SUNDAY NIGHT THROUGH THURSDAY) LONG TERM BEGINS WITH HIGH PRESSURE IN PLACE FOR SUNDAY NIGHT. MODELS HAVE SHIFTED SOMEWHAT FOR NEXT WEEK...YIELDING A LESS CONFIDENT FORECAST. FOR THAT REASON DID NOT MAKE MANY CHANGES TO THE GOING FORECAST. MODELS WERE BRINGING A HEALTHY CLIPPER THROUGH THE REGION ON MONDAY...NOW IT IS MORE OF AN INVERTED TROUGH. IN ADDITION...THE STRONG LOW THAT THE GFS WAS ROLLING UP INTO EASTERN CANADA MID WEEK (WHICH WAS TUGGING VERY COLD AIR SOUTH OUT OF CANADA INTO THE GREAT LAKES) IS NO LONGER THERE. TO ADD FURTHER COMPLEXITY...ON THURSDAY MORNING...THE GFS HAS A 1004MB LOW DROPPING OUT OF THE NORTHERN PLAINS...WHEREAS THE EURO HAS A SPRAWLING HIGH BUILDING IN. SUFFICE IT TO SAY CONFIDENCE IS LOW. IT DOES STILL LOOK TO BE A COLDER THAN NORMAL PERIOD...WITH CHANCES AT LAKE EFFECT SNOW. HOPING FOR MORE IN THE WAY OF MODEL CONSISTENCY OFF THE 12Z MODEL RUNS. && .MARINE...(459 AM EST FRI DEC 5 2008) HAVE GONE AHEAD AND HOISTED A GALE WARNING FOR THE PERIOD FROM OVERNIGHT TONIGHT THROUGH MOST OF SATURDAY NIGHT. WINDS REMAIN IN THE 15 TO 25 KNOT RANGE THIS MORNING AT THE OBSERVATION SITES AT BIG SABLE AND THE MUSKEGON GLERL. WINDS WILL PICK UP THIS EVENING AHEAD OF THE INCOMING SYSTEM THAT WILL MOVE THROUGH ON SATURDAY. MODELS INDICATE THAT WE WILL BE ABLE TO MIX A PORTION OF THE 40+ KNOT SOUTHWEST WIND CORE AROUND 2K FEET BEGINNING AFTER 00Z THIS EVENING. THERE MAY BE A BRIEF LULL WHERE WINDS DROP DOWN TO AROUND 25 KNOTS FOR A FEW HOURS ON SAT WHEN THE FRONT COMES THROUGH. HOWEVER NORTHWEST WINDS WILL KICK UP TO GALES ONCE AGAIN AS THE FRONT PASSES AND COLDER AIR ADVECTS IN. FREEZING SPRAY WILL BE POSSIBLE ON SATURDAY NIGHT...HOWEVER WATER TEMPS MAY BE A TAD TOO WARM PER LOCAL STUDIES. THIS CAN BE ADDRESSED MORE BY LATER SHIFTS. && .AVIATION...(1000 PM EST THU DEC 4 2008) LAKE EFFECT SNOW SHOWERS EXPECTED TO CONTINUE OVERNIGHT AS WEAK WEATHER SYSTEM MOVES THROUGH. WEST WINDS WILL BE GOING MORE SOUTHWEST WITH TIME...WHICH WOULD MEAN SITES LIKE MKG...GRR AND AZO WILL SEE THE LOWEST CEILINGS AND VISBYS WITH LESSER AMOUNTS OF SNOW AT BTL AND ESPECIALLY LAN AND JXN. THE SNOWS WILL WIND DOWN FRIDAY AFTERNOON AS THE SFC LOW MOVES EAST. && .HYDROLOGY...(459 AM EST FRI DEC 5 2008) NO SIGNIFICANT HYDRO ISSUES IN THE NEXT FEW DAYS AS TEMPERATURES EXPECTED TO GENERALLY BE BELOW FREEZING THROUGH THE NEXT WEEK. LITTLE TO NO RUNOFF CAN BE EXPECTED INTO AREA STREAMS AND RIVERS. IT DOES APPEAR THAT WE WILL BUILD A SNOWPACK WITH LAKE EFFECT SNOW SHOWERS EXPECTED MOST DAYS AND A FEW SYSTEMS MOVING THROUGH. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...LAKE EFFECT SNOW ADVISORY FOR OTTAWA...KENT...ALLEGAN... BARRY...VAN BUREN AND KALAMAZOO COUNTIES UNTIL NOON TODAY. WINTER STORM WATCH FOR OTTAWA...MUSKEGON...OCEANA...MASON... LAKE...AND NEWAYGO COUNTIES FROM 06Z SAT THROUGH 06Z SUN. LM...SMALL CRAFT ADVISORY IN EFFECT THROUGH 00Z SATURDAY. GALE WARNING IN EFFECT 00Z SATURDAY THROUGH 09Z SUNDAY. && SYNOPSIS: NJJ SHORT TERM: NJJ LONG TERM: DUKE MARINE: NJJ AVIATION: OSTUNO HYDROLOGY: NJJ
Hazardous weather outlook, Dec 4, 1:20 PM EST, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 120 PM EST THU DEC 4 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-051115- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 120 PM EST THU DEC 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT LAKE EFFECT SNOW SHOWERS WILL CONTINUE THROUGH THIS AFTERNOON AND TONIGHT. THERE MAY BE A LET UP IN THE INTENSITY OF THE SNOW SHOWERS THIS AFTERNOON...BUT THEY ONCE AGAIN BECOME MORE NUMEROUS AND INTENSE BY THIS EVENING AND OVERNIGHT. ACCUMULATION OF 4 TO 7 INCHES IS EXPECTED FROM THIS EVENING THROUGH EARLY ON FRIDAY. THE HEAVIEST SNOW WILL LIKELY FALL ACROSS PORTIONS OF ALLEGAN...BARRY AND OTTAWA COUNTIES WITH NORTHERN PORTIONS VAN BUREN AND KALAMAZOO COUNTIES AND SOUTHWEST PORTIONS OF KENT COUNTIES ALSO SEEING THE HEAVIER SNOW ACCUMULATIONS. OUTSIDE OF THESE COUNTIES SNOW ACCUMULATIONS WILL GENERALLY LESS THAN TWO INCHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW REMAINS IN THE FORECAST EACH DAY FROM FRIDAY THROUGH NEXT WEDNESDAY...AS SOUTHWEST LOWER MICHIGAN WILL BE IN A COLD AND SNOWY PATTERN. TEMPERATURES WILL BE TURNING MUCH COLDER NEXT WEEK AS ARCTIC AIR POURS INTO THE REGION FROM CANADA. THE BEST POTENTIAL FOR SNOW APPEARS TO BE ON SATURDAY FOR LOCATIONS ALONG AND WEST OF HIGHWAY 131. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-051115- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 120 PM EST THU DEC 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT CONDITIONS OUT ON LAKE MICHIGAN WILL BE HAZARDOUS TO SMALL CRAFT BOTH TODAY AND TONIGHT. WAVES WILL BE RUNNING BETWEEN 4 AND 8 FEET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WINDS AND WAVES WILL REMAIN HIGH INTO FRIDAY AS WINDS WILL LIKELY INCREASE TO GALE FORCE FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DUKE WDM
In the hours before
Local storm report, Dec 5, 12:11 AM EST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1211 AM EST FRI DEC 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM SNOW 1 WSW GRANDVILLE 42.90N 85.77W
12/04/2008 M6.8 INCH KENT MI NWS EMPLOYEE
THIS IS A 24 HOUR SNOW TOTAL ENDING AT MIDNIGHT. THE SNOW
DEPTH IS 8 INCHES.
&&
HOVINGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 3:44 AM EST | Winter Storm Watch | GRR | Lake, Mason, Muskegon, Newaygo, Oceana, Ottawa | 13 hr |
| Dec 5, 9:36 AM EST | Lake Effect Snow Warning | GRR | Allegan, Kent, Ottawa | 9 hr |
| Dec 5, 4:16 PM EST | Winter Storm Warning | GRR | Allegan, Kalamazoo, Lake, Mason, Muskegon, Newaygo and 3 more | 35 hr |
| Dec 5, 4:16 PM EST | Winter Weather Advisory | GRR | Barry, Calhoun, Clare, Clinton, Eaton, Gratiot and 8 more | 33 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.